Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 56, NWS Las Vegas, NV

August 8, 2008Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 8, 2008, 3:26 PM MST for Mohave County, Arizona. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2008, 3:26 PM MST (22:26 UTC)
Expired
Aug 8, 2008, 4:47 PM MST
In force
81 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 113 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2008-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2008-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
2866 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 082226
FFWVEF
AZC015-090015-
/O.NEW.KVEF.FF.W.0056.080808T2226Z-080809T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
326 PM MST FRI AUG 8 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 515 PM MST.

* AT 313 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER CENTRAL MOHAVE COUNTY IN 
  NORTHWEST ARIZONA. 

* DOPPLER RADAR HAS INDICATED THAT OVER 2 INCHES OF RAIN HAS FALLEN 
  DURING THE PAST HOUR ABOUT 20 MILES NORTH OF MEADVIEW. THIS 
  THUNDERSTORM AND EXISTING RUNOFF WILL AFFECT THE COTTONWOOD WASH 
  WHICH FLOWS INTO THE NORTHERN PORTION OF LAKE MEAD. 

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR WASHES WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
WASHES.

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. TURN AROUND...DONT DROWN. FIND ALTERNATE ROUTES.

LAT...LON 3651 11404 3651 11383 3617 11384 3617 11402

$$

ASG
2 follow-up statements
000
WGUS75 KVEF 082322
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
422 PM PDT FRI AUG 8 2008

AZC015-090015-
/O.CON.KVEF.FF.W.0056.000000T0000Z-080809T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
422 PM MST FRI AUG 8 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 413 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN ABOUT 10 MILES 
NORTH OF MEADVIEW. RUNOFF FROM THIS STORM IS LIKELY TO AFFECT THE 
COTTONWOOD WASH...BLACK WASH...AND PIGEON WASH WHICH FLOW INTO THE 
NORTHERN AREAS OF LAKE MEAD. 

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE 
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME 
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR 
CREEKS.

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. SEVERAL INCHES OF SWIFTLY
FLOWING WATER CAN CARRY VEHICLES AWAY.

LAT...LON 3651 11404 3651 11383 3617 11384 3617 11402

$$

ASG
000
WGUS75 KVEF 082347
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
447 PM PDT FRI AUG 8 2008

AZC015-082355-
/O.CAN.KVEF.FF.W.0056.000000T0000Z-080809T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
447 PM MST FRI AUG 8 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL MOHAVE
COUNTY...

THE THUNDERSTORM THAT PRODUCED VERY HEAVY RAINFALL HAS WEAKENED AND 
MOVED TO THE EAST. THE NATIONAL PARK SERVICE HAS NOT RECEIVED ANY 
REPORTS OF FLASH FLOODING. LIGHT RAIN IS STILL EXPECTED TO FALL 
THROUGH 530 PM...BUT THE THREAT OF FLASH FLOODING HAS ENDED.

LAT...LON 3651 11404 3651 11383 3617 11384 3617 11402

$$

ASG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 3:21 PM MST, 5 minutes earlier.

Area forecast discussion, Aug 8, 3:21 PM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
321 PM PDT FRI AUG 8 2008

.SYNOPSIS...MOIST AND UNSTABLE AIR WILL REMAIN OVER PORTIONS OF
SOUTHERN NEVADA...NORTHWEST ARIZONA AND EASTERN SAN BERNARDINO
COUNTY IN SOUTHEAST CALIFORNIA THROUGH SATURDAY RESULTING IN
ISOLATED TO SCATTERED THUNDERSTORMS. A DRIER SOUTHWEST FLOW IS
FORECAST TO DEVELOP BY THE LATTER PART OF THE WEEKEND AND CONTINUE
INTO EARLY NEXT WEEK WITH THUNDERSTORMS CONFINED TO PRIMARILY
NORTHWEST ARIZONA.
&&

.SHORT TERM...LOOKING AT SATELLITE AND RADAR...MODELS DOING A PRETTY
GOOD JOB DEPICTING THE DRY AND STABLE AREA VERSUS THE MOIST AND
UNSTABLE AREA THIS AFTERNOON WITH THE DIVIDING LINE RUNNING FROM
NORTHEAST LINCOLN COUNTY DOWN TO THE EAST SIDE OF THE LAS VEGAS
VALLEY AND BACK TO JUST EAST OF BARSTOW. WENT WITH ISOLATED TO
SCATTERED THUNDERSTORMS THIS EVENING GENERALLY ALONG AND EAST OF
THAT LINE. LEFT A SLIGHT CHANCE OF THUNDERSTORMS IN THE SPRING
MOUNTAINS AND LAS VEGAS VALLEY THIS EVENING AS OUTFLOW BOUNDARIES
COULD TRIGGER A STRAY THUNDERSTORM A BIT WEST OF THE CURRENT
BOUNDARY. MODELS INDICATED THAT DIVIDING LINE WILL BE FAIRLY CLOSE
TO THE SAME LOCATION SATURDAY BEFORE DRIER AIR PUSHES FARTHER EAST
LATER IN THE WEEKEND.

.LONG TERM...THE MAJORITY OF MEDIUM RANGE MODELS FORECAST A WESTERLY
FLOW ALOFT OVER THE CWA MONDAY. THIS SHOULD KEEP MOISTURE SUPPRESSED
TO THE SOUTH AND LEAVE THE AREA WITH MINIMAL THUNDERSTORM CHANCES.
LEFT THE INHERITED POP GRID ALONE THAT INDICATES A SLIGHT CHANCE
OVER SOUTHERN MOHAVE COUNTY. TUESDAY AND BEYOND...THE GFS/ECMWF AND
ENSEMBLE MEAN FORECAST HIGH PRESSURE EAST OF THE AREA WHICH RETURNS
A SOUTHERLY FLOW TO THE REGION. THIS COULD BRING THUNDERSTORMS BACK
TO THE AREA BEGINNING IN MOHAVE COUNTY. MODEL MOISTURE PARAMETERS
SUPPORT THIS 1/2 INCH PWS AND 12 DEGREE CELSIUS 850 DPTS OVER MOHAVE
COUNTY. TEMPERATURES WERE ADJUSTED DOWNWARD SLIGHTLY IN ANTICIPATION
OF INCREASING MOISTURE AND CLOUD COVER FROM TUESDAY ONWARD.
&&

.AVIATION...FOR MCCARRAN...WINDS WILL REMAIN GENERALLY OUT OF THE
SOUTH AND OCCASIONALLY GUSTY THROUGH THE REST OF THE AFTERNOON.
OUTFLOW BOUNDARIES FROM STORMS SOUTHEAST OF LAS VEGAS ARE PUSHING
THE STRONGER WINDS TO THE NORTHEAST AWAY FROM THE AIRPORT BUT WEAKER
SOUTHEAST WINDS ARE REACHING THE AIRPORT FROM TIME TO TIME. THE
SOUTHWEST FLOW SHOULD BECOME DOMINANT AS THE AFTERNOON WEARS ON.
ISOLATED STORMS COULD STILL IMPACT THE MORMON MESA CORRIDOR THIS
AFTERNOON BUT GREATER COVERAGE IS EXPECTED TO CONTINUE IN THE PEACH
SPRING CORRIDOR. AN ISOLATED TSTORM IS POSSIBLE AGAIN SATURDAY
AFTERNOON WITH THE PRIMARY THREATS OF HEAVY RAIN AND GUSTY...
ERRATIC WINDS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED THUNDERSTORMS ARE EXPECTED TO REMAIN EAST AND
SOUTH OF INTERSTATE 15 THROUGH THE REST OF THE DAY WITH THE
EXCEPTION OF THE STORMS NEAR KDAG. STORMS MAY PUSH FURTHER WEST ON
SATURDAY WILL BRING ANOTHER ROUND OF POTENTIALLY HEAVY RAIN AND
GUSTY...ERRATIC WNDS. MOSTLY CLEAR CONDITIONS OVER THE WEST WITH
PARTLY CLOUDY CONDITIONS CENTRAL AND EAST TONIGHT. INCREASING CLOUDS
AREA WIDE SATURDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

HARRISON/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 8, 5:57 AM MST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
557 AM PDT FRI AUG 8 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-090400-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
557 AM PDT FRI AUG 8 2008 /557 AM MST FRI AUG 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

MOIST AND UNSTABLE AIR WILL LEAD TO ISOLATED TO SCATTERED
THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING.
THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY RAIN CAN BE
EXPECTED OVER GENERALLY THE SAME AREA AS THURSDAY...MAINLY
SOUTHEAST NEVADA AND NORTHWEST ARIZONA. THE PRIMARY THREAT WILL BE
ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM COVERAGE DIMINISHES FROM WEST TO EAST SATURDAY INTO
SUNDAY AS DRIER SOUTHWEST FLOW DEVELOPS. HOWEVER A SLIGHT CHANCE
OF THUNDERSTORMS WILL CONTINUE OVER NORTHWEST ARIZONA THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 8, 2:16 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
216 PM PDT FRI AUG 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLOOD            1 NNE PEACH SPRINGS     35.54N 113.42W
08/08/2008                   MOHAVE             AZ   LAW ENFORCEMENT

            DIAMOND CREEK ROAD LOCATED NORTH OF PEACH SPRINGS IS
            CLOSED DUE TO HIGH WATER.

&&

LINDAMAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 12:02 PM MSTAreal Flood AdvisoryVEF2 hr
Aug 8, 12:50 PM MSTFlash Flood WarningVEFMohave115 min
Aug 8, 1:01 PM MSTFlash Flood WarningVEFMohave119 min
Aug 8, 2:08 PM MSTSevere Thunderstorm WarningVEFMohave52 min
Aug 8, 2:58 PM MSTFlash Flood WarningVEFMohave62 min
Aug 8, 3:47 PM MSTSevere Thunderstorm WarningVEFMohave43 min
Aug 8, 4:08 PM MSTAreal Flood AdvisoryVEF103 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.